Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 191, NWS Dodge City, KS

July 16, 20094 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2009, 6:58 PM CDT for 4 counties in Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 6:58 PM CDT (23:58 UTC)
Expired
Jul 16, 2009, 7:19 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 162358
SVRDDC
KSC025-057-069-119-170045-
/O.NEW.KDDC.SV.W.0191.090716T2358Z-090717T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.
  SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 745 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF FOWLER...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  MINNEOLA...
  RURAL RESIDENCES OF NORTHEASTERN MEADE...NORTHWESTERN CLARK...
  SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR MEADE AND GREY 
COUNTIES.

&&

LAT...LON 3759 9993 3725 9992 3731 10042 3753 10047
TIME...MOT...LOC 2357Z 265DEG 14KT 3746 10031

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 170019
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT THU JUL 16 2009

KSC025-057-069-119-170029-
/O.CAN.KDDC.SV.W.0191.000000T0000Z-090717T0045Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
719 PM CDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...
NORTHEASTERN MEADE...SOUTHWESTERN FORD AND SOUTHEASTERN GRAY COUNTIES
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN MEADE...NORTHWESTERN
CLARK...SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES.

A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN MEADE AND 
SOUTHWESTERN GREY COUNTIES.

LAT...LON 3759 9993 3725 9992 3731 10042 3753 10047
TIME...MOT...LOC 0019Z 265DEG 14KT 3747 10020

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:55 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 16, 2:55 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU JUL 16 2009

.DISCUSSION...

DAYS 1-2...

PRIMARY CHALLENGE IN THE FORECAST CONTINUES TO BE THUNDERSTORM
CHANCES AND TIMING ACROSS THE DDC FA THROUGH SATURDAY.

THE EARLY AFTERNOON ANALYSIS AT THE SURFACE REVEALED A SOUTHWEST
MOVING COLD FRONT ACROSS THE DDC FA. YESTERDAYS NAM12 18Z RUN DID
A FAIRLY GOOD JOB DEPICTING THE STRENGTH OF THIS FRONT...ENHANCED
SUBSTANTIALLY BY LARGE COLD POOL FROM MCS THAT TRACKED SOUTH
ACROSS NEBRASKA INTO NORTHERN KANSAS DURING THE OVERNIGHT HOURS
INTO EARLY TODAY. THIS MCS HAS SINCE LARGELY DISSIPATED, HOWEVER
SIGNIFICANT COOL, STABLE BOUNDARY LAYER HAS BEEN LEFT IN ITS
WAKE...WHICH CONTINUED TO OVERSPREAD WESTERN KANSAS FROM NORTHEAST
TO SOUTHWEST WITH THE ADVANCEMENT OF THE FRONT. EARLIER THOUGHT
WAS THIS OUTFLOW BOUNDARY WOULD BECOME QUASI-STATIONARY ACROSS THE
CENTRAL DDC FA WITH A LARGER AREA OF INSTABILITY TO WORK WITH. BY
19Z...THE FRONT HAS ALREADY PUSHED INTO DDC WITH A 19Z WIND OF
080/20G30KT. THIS FRONT WILL NOT BE SLOWING DOWN IT WOULD
APPEAR...GIVEN THE CONTINUED ISALLOBARIC HIGH ANOMALY GRIPPING
MUCH OF KANSAS. IT NOW APPEARS THAT ANY SURFACE BASED STORMS WILL
BE CONFINED TO FAR SOUTHWEST DDC FA AND PERHAPS ALONG THE OK
BORDER WHEN CONVECTIVE INITIATION OCCURS AFTER 21Z. BY THEN...THE
FRONT WILL HAVE TAKEN ANOTHER GOOD CHUNK OUT OF THE FORECAST AREA.
THUS...WILL BE LOWERING POPS MOST LOCATIONS FOR THIS EVENING INTO
THE 15 TO 25 PERCENT RANGE...WITH SOME 40-50 POPS ACROSS THE OK
BORDER AREA.

LATE TONIGHT INTO TOMORROW...WITH THE MID LEVEL BAROCLINIC ZONE
STILL AROUND FROM NORTHEAST CO INTO WESTERN KS...ADDITIONAL
CONVECTIVE DEVELOPMENT IS POSSIBLE (ALTHOUGH ELEVATED IN NATURE)
ALONG H7 FRONTOGENETIC BAND. THE BEST LOCATION FOR THIS
DEVELOPMENT WILL BE ACROSS NORTHEAST COLORADO AND NORTHWEST KANSAS DURING
THE OVERNIGHT HOURS...WITH ACTIVITY SPREADING SOUTHEAST IN TO DDC
FA AFTER 06Z...BUT MORE LIKELY IN THE 09-12Z TIME FRAME. WILL
CARRY 25 TO 35 POPS DURING THE DAY FOR ELEVATED CONVECTION...BUT
THE THREAT FOR SURFACE-BASED STORMS APPEARS LESS LIKELY NOW WITH A
LARGER AREAL EXTENT OF STABLE BOUNDARY LAYER INFLUENCING WESTERN
KANSAS. ANY LATE-DAY SURFACE BASED STORMS SHOULD BE CONFINED TO
EASTERN COLORADO. WILL HAVE HIGHEST LATE-DAY AND EVENING POPS IN
THE WEST BASED ON THIS. MUCH THE SAME IS EXPECTED OVERNIGHT FRIDAY
NIGHT INTO SATURDAY...WITH PERHAPS ANOTHER ROUND OF ELEVATED
THUNDERSTORMS A BIT FARTHER EAST TO INCLUDE MORE OF DDC FA...BUT
SURFACE HIGH PRESSURE SHOULD CONTINUE TO GRIP MOST OF THE FORECAST
AREA WITH A MORE STABLE BOUNDARY LAYER MITIGATING SURFACE-BASED
THUNDERSTORM DEVELOPMENT. -UMSCHEID

DAYS 3-7...

THE NEXT SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS BY
MONDAY WITH A WEAK LEE TROUGH ALLOWING FOR LOW LEVEL MOISTURE RETURN.
GIVEN THE NORTHWEST FLOW AND LOW TO MID LEVEL BAROCLINIC ZONE,
STORMS ARE POSSIBLE, WITH THE BEST CHANCE IN OUR EAST. ANOTHER
SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN PLAINS BY WEDNESDAY
NIGHT WITH A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF STORMS MAY
BE TO OUR NORTHEAST.

TEMPERATURES DO NOT LOOK ALL THAT HOT THROUGH JULY 22 GIVEN THE
NORTHWEST FLOW AND LACK OF DOWNSLOPE FLOW. THERE IS SOME UNCERTAINTY
WITH REGARD TO THE AMPLITUDE OF THE UPPER LEVEL FLOW BY DAYS 8-10.

&&

.AVIATION...

A FEW THUNDERSTORMS ARE POSSIBLE BETWEEN 08 UTC AND 15 UTC AT HAYS
AND GCK AND THEN IN DDC AFTER 09Z AS A WEAK SHORTWAVE TROUGH
APPROACHES. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH DIMINISHING
EAST TO NORTHEAST WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  83  61  86 /  30  40  40  20
GCK  61  82  60  85 /  30  40  40  20
EHA  62  84  62  89 /  30  30  30  30
LBL  62  84  62  88 /  40  30  30  30
HYS  63  81  61  85 /  20  40  40  20
P28  66  83  63  87 /  50  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/24/24
Hazardous weather outlook, Jul 16, 5:07 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT THU JUL 16 2009

KSZ030-031-043>046-061>066-074>081-084>090-172215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
507 PM CDT THU JUL 16 2009 /407 PM MDT THU JUL 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY
EVENING HOURS ALONG AND SOUTH OF A LINE EXTENDING FROM JOHNSON
CITY TO FORD TO NEAR PRATT. THE PRIMARY HAZARD THIS EVENING WILL
BE LARGE HAIL AND STRONG GUSTY WINDS. PERIODS OF HEAVY RAIN WILL
ALSO BE POSSIBLE EARLY TONIGHT NEAR THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL EXIST FRIDAY THROUGH EARLY NEXT
WEEK. LARGE CLUSTERS OF THUNDERSTORMS ARE POSSIBLE IN THE
PERSISTENT NORTHWEST FLOW PATTERN...MAINLY AT NIGHT. SEVERE
WEATHER WILL BE POSSIBLE WITH THESE SYSTEMS BUT IT IS TOO EARLY
TO PINPOINT WHERE AND WHEN STORMS WILL OCCUR. CONTINUE TO MONITOR
FORECASTS FOR UPDATED INFORMATION ON THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH OF A JOHNSON
CITY TO FORD TO PRATT LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Local storm report, Jul 16, 5:29 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             5 SE SATANTA            37.38N 100.92W
07/16/2009  E1.50 INCH       SEWARD             KS   PUBLIC

&&

UMSCHEID
Local storm report, Jul 16, 5:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             11 S HUGOTON            37.01N 101.34W
07/16/2009  E1.00 INCH       STEVENS            KS   PUBLIC

&&

GERARD
Local storm report, Jul 16, 6:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             6 S HAYNE               37.02N 100.81W
07/16/2009  E1.00 INCH       SEWARD             KS   PUBLIC

&&

RBURG
Local storm report, Jul 16, 6:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             6 S TICE                37.42N 100.73W
07/16/2009  E1.00 INCH       HASKELL            KS   PUBLIC

&&

GERARD
Local storm report, Jul 16, 6:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             4 S SUBLETTE            37.42N 100.85W
07/16/2009  E1.00 INCH       HASKELL            KS   TRAINED SPOTTER

&&

UMSCHEID
Local storm report, Jul 16, 6:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SSE WOODS             37.11N 101.06W
07/16/2009  E1.00 INCH       SEWARD             KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:03 PM CDTSpecial Weather StatementDDCSeward42 min
Jul 16, 5:13 PM CDTSpecial Weather StatementDDCSeward47 min
Jul 16, 5:18 PM CDTSevere Thunderstorm WarningDDCSeward42 min
Jul 16, 5:19 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward41 min
Jul 16, 5:33 PM CDTSevere Thunderstorm WarningDDCStevens42 min
Jul 16, 5:48 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens42 min
Jul 16, 5:49 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward41 min
Jul 16, 6:04 PM CDTSevere Thunderstorm WarningDDCStevens41 min
Jul 16, 6:20 PM CDTSevere Thunderstorm WarningDDCGray, Meade40 min
Jul 16, 6:29 PM CDTSevere Thunderstorm WarningDDCSeward46 min
Jul 16, 6:44 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.